- News Releases
DEAR MAYO CLINIC: I recently heard about cartilage being used in knee joints. Last summer I was diagnosed with osteopenia, degenerative arthritis, moderate lateral compartment narrowing, and knee joint effusion in my right knee. I can no longer straighten it and have some swelling. I’ve had two injections, which helped with the pain for a time, but am wondering if cartilage would help in my situation. ANSWER: Procedures to restore and repair cartilage are becoming more common. In situations like yours, however, where there is significant cartilage loss, these procedures typically are not successful. But there are other effective options for treating the symptoms associated with arthritis in your knee and the conditions accompanying it. Your knee has two kinds of cartilage. The first is articular cartilage. It provides a smooth, lubricated surface within the joint. The second is the meniscus. It provides a cushion to the articular cartilage during weight-bearing activities. The issues you’re dealing with involve the articular cartilage. When problems arise in the articular cartilage, they are the result of a focal injury or defect, or they happen due to arthritis — a diffuse loss of cartilage.
DEAR MAYO CLINIC: My father is 64 and was diagnosed with Parkinson’s last year. So far his symptoms are very mild, but I’m wondering what the typical progression of the disease is like. I have read that deep brain stimulation is sometimes recommended. When is this type of treatment usually considered? Is it safe? ANSWER: The symptoms of Parkinson’s disease, or PD, tend to begin very gradually and then become progressively more severe. The rate of progression is hard to predict and is different from one person to another. Treatment for PD includes a variety of options, such as exercise, medication and surgery. Deep brain stimulation is one surgical possibility for treating PD, but it’s usually only considered in advanced cases when other treatments don’t effectively control symptoms.
DEAR MAYO CLINIC: I am 42 and training for my first marathon. During my longer runs I have pretty significant hip and knee pain. Some runner friends advise that I just stretch more, and others say I need to do exercises to strengthen my ITB. What can I do to alleviate the pain? Is it safe to run with these issues, or am I doing lasting damage by continuing to train? ANSWER: It may be okay to keep running. But to avoid injury, it’s important that you address the problems you’re having on your long runs. It’s likely that stretching and strengthening will help to relieve the pain. It would also be valuable to have your footwear and running cadence assessed to see if they could be contributing to your discomfort. Proper stretching is an important part of any exercise program. It can increase flexibility, improve your joints’ range of motion and reduce the risk of injury. For runners, stretching the quadriceps, hamstrings and iliotibial (ITB) is particularly important to help avoid the type of hip and knee pain you’re experiencing.
DEAR MAYO CLINIC: Once or twice a week my legs feel “jumpy,” to the point that I can’t fall asleep. Is this normal, or could it be restless legs syndrome? Does having restless legs syndrome usually mean that something else is wrong? ANSWER: If the sensation in your legs is making it hard for you to fall asleep, and it’s happening on a regular basis, you may have restless legs syndrome, or RLS. You may hear it called Willis Ekbom disease, too, based on the names of the physicians who first described this condition. RLS doesn’t lead to other health problems. But it can make it difficult to get a good night’s sleep. See your doctor to have your condition evaluated. Treatments are available that can often reduce or even eliminate RLS. Restless legs syndrome is characterized by an unpleasant or uncomfortable urge to move your legs. Some people describe it as a crawling, pulling or burning sensation in the thighs, calves or feet. The sensation is temporarily relieved when you get up and move around or when you shift or stretch your legs. RLS symptoms typically begin in the evening or at night after you have been sitting or lying down for some time.
DEAR MAYO CLINIC: I was recently diagnosed with psoriatic arthritis and am confused about all of the treatment options. What do you recommend for your patients? ANSWER: Psoriatic arthritis is a type of arthritis that develops in some people who have psoriasis — a chronic skin condition characterized by thickened, reddish patches of skin that are often flecked with dry, white scales. It can cause painful, swollen joints — similar to rheumatoid arthritis. Any joint can be affected, and the pain can range from mild to severe. In both psoriasis and psoriatic arthritis, you may find that symptoms flare up, recede and then flare up again. People with psoriatic arthritis often feel worn down by the chronic itching and pain that accompany the two diseases. Although there’s no cure, there are effective treatments that can help relieve the symptoms and even help prevent further joint damage. The sooner therapy is started, the less time the disease has to progress and cause permanent damage to your joints.
DEAR MAYO CLINIC: I have several varicose veins in my legs that aren’t bothering me other than how they look. My doctor said they are not harmful, but I’m concerned that they are going to get worse. Does having them mean I am at risk for other health problems? What’s the best way to have them treated? ANSWER: Most of the time, varicose veins are a cosmetic issue. They typically don’t raise your risk for other medical problems. If you’d like to get rid of varicose veins, treatments are available to close or remove them. A vein’s job is to return blood that has delivered oxygen to the tissues in your body back to your heart, so it can be resupplied with more oxygen and recirculated. Lack of oxygen in the blood within your veins gives veins the noticeable bluish tint that you see through your skin.
DEAR MAYO CLINIC: What exactly is the MIND diet, and can it really help prevent dementia? Is it a healthy diet for everyone? ANSWER: The MIND diet is a combination of two other healthy diets, so it is a healthy option. Results from a recent study show that, over time, older adults who followed the MIND diet appeared to have less cognitive decline, such as memory problems. The effect of food on cognitive health has been the subject of research for quite some time. The research has shown that certain foods — particularly plant foods, such as green leafy vegetables, nuts and berries — can help preserve brain function. The MIND diet includes a variety of brain-friendly foods. MIND stands for Mediterranean-DASH Intervention for Neurodegenerative Delay. It includes aspects of a Mediterranean diet, as well as the Dietary Approaches to Stop Hypertension, or DASH, diet. A Mediterranean diet is rich in fruits, vegetables, olive oil, legumes, whole grains and fish. The DASH diet, often recommended for people who need to lower their blood pressure, emphasizes vegetables, fruit and low-fat dairy foods, along with moderate amounts of whole grains, fish, poultry and nuts.
DEAR MAYO CLINIC: I regularly have heartburn and my doctor is recommending I try a proton pump inhibitor. Can you tell me more about this medication? Are there any risks to taking it? ANSWER: Proton pump inhibitors (PPIs) are the most effective medications for the treatment of chronic acid reflux (gastroesophageal reflux disease, or GERD) and peptic ulcer. They work by blocking the production of stomach acid — too much of which can cause a burning sensation in your chest or throat (heartburn) — and by giving damaged tissue in your esophagus time to heal. Proton pump inhibitors come in prescription and nonprescription strengths. These medications are most commonly taken as a pill once a day, usually about an hour before breakfast. Proton pump inhibitors are generally safe when you use them as directed. But as with any medications, there are potential risks with taking them. Long-term use of proton pump inhibitors has been associated with a greater risk of infections such as pneumonia and a form of antibiotic-associated diarrhea caused by the bacteria Clostridium difficile (C. difficile). However, whether proton pump inhibitors are directly responsible hasn’t been proved.